Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Cleveland, OH

August 3, 2003Lucas County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 3, 2003, 11:31 PM EDT for Lucas County, Wood County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 11:31 PM EDT (03:31 UTC)
Expired
Aug 4, 2003, 12:30 AM EDT
In force
59 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Lucas County, OH, Wood County, OH

The radar

The Detroit radar (KDTX), 127 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS51 KCLE 040331
SVRCLE
OHC095-173-040430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1131 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN NORTHWEST OHIO...
  WOOD COUNTY IN NORTHWEST OHIO...

* UNTIL 1230 AM EDT

* AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF WHITEHOUSE...OR ABOUT 10 MILES
  NORTHWEST OF BOWLING GREEN...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLLAND
  NORTHWOOD
  OREGON
  PERRYSBURG
  ROSSFORD
  TOLEDO
  WATERVILLE
  WHITEHOUSE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4149 8395 4136 8378 4167 8330 4184 8354

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:50 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 3, 9:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
950 PM EDT SUN AUG 3 2003

ADJUSTED WORDG FOR THE OVERNIGHT. OTRW NO CHANGES. POPCORN PCPN
OCCURRING WIL PROBABLY CONT.

.CLE...
OH...NONE.
PA...NONE.

KIELTYKA
Hazardous weather outlook, Aug 3, 7:28 AM EDT, 16 hours 3 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
728 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA TODAY.  BRIEF HEAVY DOWNPOURS ARE LIKELY AND COULD CAUSE SOME
LOCALIZED STREET AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 3, 5:36 PM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
536 PM EDT SUN AUG 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    HENRIETTA TOWNSHIP        OH   TORNADO
08/03/03   LORAIN                         BRIEF F0 KNOCKED DOWN SOME
                                          CORN.

0305 PM    AMHERST                   OH   TORNADO
08/03/03   LORAIN                         BRIEF F0 TOUCHDOWN NO
                                          DAMAGE.

FMK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:37 PM EDTSpecial Marine WarningCLE113 min
Aug 3, 11:37 PM EDTSpecial Marine WarningCLE113 min
Aug 4, 1:41 PM EDTTornado WarningCLEWood34 min
Aug 4, 1:53 PM EDTSpecial Marine WarningCLE2 hr
Aug 4, 2:34 PM EDTSpecial Marine WarningCLE116 min
Aug 4, 2:34 PM EDTSpecial Marine WarningCLE116 min
Aug 4, 2:34 PM EDTSpecial Marine WarningCLE116 min
Aug 4, 3:12 PM EDTSevere Thunderstorm WarningCLETrumbull33 min
Aug 4, 3:44 PM EDTFlash Flood WarningCLEStark2 hr
Aug 4, 4:33 PM EDTSpecial Marine WarningCLE117 min
Aug 4, 4:33 PM EDTSpecial Marine WarningCLE117 min
Aug 4, 4:33 PM EDTSpecial Marine WarningCLE117 min
Aug 4, 4:34 PM EDTSevere Thunderstorm WarningCLEWood56 min
Aug 4, 4:39 PM EDTFlash Flood WarningCLEWood4 hr
Aug 4, 4:57 PM EDTSevere Thunderstorm WarningCLELake63 min
Aug 4, 5:22 PM EDTFlash Flood WarningCLEHancock3 hr
Aug 4, 6:26 PM EDTSevere Thunderstorm WarningCLESeneca64 min
Aug 4, 6:32 PM EDTSpecial Marine WarningCLE118 min
Aug 4, 6:32 PM EDTSpecial Marine WarningCLE118 min
Aug 4, 6:32 PM EDTSevere Thunderstorm WarningCLEOttawa58 min
Aug 4, 6:46 PM EDTFlash Flood WarningCLESeneca4 hr
Aug 4, 7:05 PM EDTSevere Thunderstorm WarningCLESummit55 min
Aug 4, 7:19 PM EDTSevere Thunderstorm WarningCLEStark26 min
Aug 4, 7:23 PM EDTSevere Thunderstorm WarningCLEPortage67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.